Open Access
September, 1991 On the Optimal Rates of Convergence for Nonparametric Deconvolution Problems
Jianqing Fan
Ann. Statist. 19(3): 1257-1272 (September, 1991). DOI: 10.1214/aos/1176348248


Deconvolution problems arise in a variety of situations in statistics. An interesting problem is to estimate the density $f$ of a random variable $X$ based on $n$ i.i.d. observations from $Y = X + \varepsilon$, where $\varepsilon$ is a measurement error with a known distribution. In this paper, the effect of errors in variables of nonparametric deconvolution is examined. Insights are gained by showing that the difficulty of deconvolution depends on the smoothness of error distributions: the smoother, the harder. In fact, there are two types of optimal rates of convergence according to whether the error distribution is ordinary smooth or supersmooth. It is shown that optimal rates of convergence can be achieved by deconvolution kernel density estimators.


Download Citation

Jianqing Fan. "On the Optimal Rates of Convergence for Nonparametric Deconvolution Problems." Ann. Statist. 19 (3) 1257 - 1272, September, 1991.


Published: September, 1991
First available in Project Euclid: 12 April 2007

zbMATH: 0729.62033
MathSciNet: MR1126324
Digital Object Identifier: 10.1214/aos/1176348248

Primary: 62G05
Secondary: 62C25

Keywords: Deconvolution , estimation of distribution , Fourier transformation , kernel estimate , Nonparametric density estimation , Optimal rates of convergence , smoothness of error distributions

Rights: Copyright © 1991 Institute of Mathematical Statistics

Vol.19 • No. 3 • September, 1991
Back to Top